Alert archive / Montana / Wind Advisories in 2007

Wind Advisory 6, NWS Billings, MT

February 15, 2007Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 15, 2007, 3:51 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 15, 2007, 7:25 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2007, 3:51 PM MST (22:51 UTC)
In effect from
Feb 15, 2007, 7:25 PM MST
Expired
Feb 16, 2007, 10:48 AM MST
In force
15 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:03 PM MST, 48 minutes earlier.

Area forecast discussion, Feb 15, 3:03 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MST THU FEB 15 2007

.SHORT TERM...VALID FOR FRI AND SAT...

RESENT TO INCLUDE LIVINGSTON AND NYE AREAS IN WIND ADVISORY
TONGIHT AND TOMORROW.

MAIN CHALLENGE IN SHORT TERM WILL BE VERY STRONG ALBERTA CLIPPER
TO PUSH ACROSS THE AREA EARLY TOMORROW MORNING THROUGH FRIDAY.
THIS SYSTEM WILL PRODUCE WIDESPREAD HIGH WINDS AND AREAS OF
BLOWING SNOW. EASTERN ZONES MOST CHALLENGING AS THEY WILL HAVE
CHANCE OF ACCUMULATING SNOW AS WELL AS THE WINDS. CHALLENGES START
TONIGHT AHEAD OF THE THE STORM WITH CHANCE OF FREEZING RAIN FROM
BILLINGS AND EAST FOR A BRIEF TIME.

TONIGHT...AS MENTIONED ABOVE STRONG AREA OF WARM AIR ADVECTION
WILL PUSH ACROSS THE AREA. TYPICAL DOWNSLOPING WILL TAKE CARE OF
MOST MOISTURE FROM BILLINGS AND WEST. EAST OF BILLINGS...MODELS ARE
KEEPING IT WARM ENOUGH FOR RAIN BUT BASED ON CURRENT CONDITIONS
SHOULD BE ENOUGH COLD AIR IN SOME VALLEYS TO HAVE A FEW AREAS OF
FREEZING RAIN. AIRMASS SHOULD QUICKLY COOL ENOUGH TO SUPPORT ONLY
SNOW...BUT WILL KEEP A MENTION OF FREEZING RAIN THROUGH THE NIGHT
IN EASTERN ZONES...WITH SNOW THE MAIN WEATHER AFTER MIDNIGHT.

FRIDAY...UNFORTUNATELY...FAIRLY BIG DIFFERENCE IN GFS/NAM
REGARDING ARIAL EXTENT OF HIGH WINDS IN EASTERN ZONES AS WELL AS
SNOW ACCUMULATIONS. NAM AND GFS ARE IN AGREEMENT THAT A LARGE AREA
OF 850 MB OF 50 KNOTS AND GREATER WILL PUSH ACROSS THE ENTIRE
AREA. NAM FORECASTING 850 TO 700 MB LAPSE RATES OF 9 C/KM WITH
WINDS OF 60-70 KNOTS IN THIS LAYER AS IT DOES. PROLEM WITH THIS IS
THE CLIMOTOLOGICAL TIMING OF THIS IS NORMALLY WITH STRONG MORNING
SURFACE INVERSIONS IN PLACE. HOWEVER...BASED ON THE STRENGTH OF
THESE WINDS AND FAVORABLE LOCATION OF UPPER LOW AND FACT THAT 50+
KNOT 850 MB WINDS REMAIN OVER AREA THROUGH 18Z...WILL UPGRADE HIGH
WIND WATCH TO WARNING FROM ROSEBUD COUNTY AND WEST. BLOWING SNOW
WILL OF COURSE BE A CONCERN...POSSIBLY AS MUCH AS THE WIND
ITSELF...SO WILL BE WORDING STATEMENT STRONGLY FOR BLOWING SNOW IN
THE MORNING. WITH TEMPERATURES RISING INTO UPPER 30S TO 40S IN THE
AFTERNOON...THIS SHOULD HOLD BACK DRIFING AND BLOWING OF THE SNOW.
IN EASTERN ZONES...THINGS MORE COMPLICATED. GFS FORECASTING GOOD
AREA OF LIFT WITH LOW LEVEL CONVERGENCE IN THIS AREA. RESULT IS A
GOOD AREA OF QPF BEING FORECASTED FROM MILES CITY TO BAKER AND
SOUTH. THIS WILL LIKELY END UP BEING A NARROW BAND OF HEAVIER SNOW
WITH LOWER AMOUNTS ON EITHER SIDE. PROBLEM IS WHERE IT WILL SET
UP. AREA THAT IS DOES SET UP WILL LIKELY BE SEEING BLIZZARD
CONDITIONS FROM 3 TO 8 HOURS TOMORROW. AREAS THAT DO NOT SEE THE
SNOW MAY ALSO SEE GROUND BLIZZARD CONDITIONS WITH LOWER
TEMPEREATURES AND LESS SUN THERE. NAM ON THE OTHER HAND HAS MUCH
LESS LIFT AND PRODUCING MORE WIND THAN SNOW. WILL HEDGE FORECAST
ON GFS AND GO WITH A BLIZZARD WARNING EASTER ZONES. WORST
CONDITIONS MAY BE EAST OF MILES CITY AND BROADUS IN EASTERN
PORTIONS OF THESE COUNTIES...AND WILL TRY TO WORD THIS IN WARNING
ITSELF.

SATURDAY...A NICE RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FOR
A MILD DAY ACROSS THE AREA AND DRY.

SATURDAY NIGHT...NAM/GFS FORECASTING LEE TROUGH TO SET UP FOR
WINDY CONDITIONS WESTERN PLAINS AND MILD TEMPERATURES. DRY AGAIN. RASCH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR EARLY IN THE
EXTENDED PERIOD THAT AN UPPER LEVEL RIDGE WILL BE OVERHEAD WITH
ANOTHER UPPER TROUGH MOVING ONSHORE IN THE PACIFIC NORTHWEST. THE
FLOW WILL SPLIT FOR EARLY IN THE WEEK...WITH THE STRONGER ENERGY
IN THE BASE OF THE TRIP MOVING INTO THE FOUR CORNERS REGION
MONDAY. A WEAKER NORTHERN STREAM PORTION OF THE TROUGH WILL MOVE
ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT...AND WILL KEEP
INHERITED PRECIPITATION CHANCES. UPPER LEVEL RIDGING WILL QUICKLY
REBOUND TUESDAY WITH WINDY CONDITIONS REDEVELOPING AS A SURFACE
LOW MOVES EAST ACROSS SOUTHERN CANADA WITH ANOTHER UPPER SHORT-
WAVE DISTURBANCE. SOUTHWEST FLOW ALOFT STILL LOOKS LIKE IT WILL
DEVELOP WEDNESDAY THROUGH LATE IN THE WEEK. WILL KEEP THE
INHERITED IDEA OF SOME NEAR CLIMATOLOGICAL CHANCES FOR
PRECIPITATION IN THE WESTERN HALF OF THE AREA. TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL IN THE CENTRAL AND WESTERN PORTIONS OF
THE AREA THROUGH THE PERIOD WITH HIGHS IN THE LOWER TO MID 40S
AND LOWS IN THE MID 20S. EASTERN PORTIONS OF THE AREA WILL BE
SLIGHTLY COOLER SUNDAY AND MONDAY BEFORE WARMING TO SLIGHTLY
ABOVE NORMAL TUESDAY AND BEYOND. CARPENTER

&&

.AVIATION...

A STRONG STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT AND
TOMORROW...PRODUCING MOUNTAIN OBSCURATION AND SCATTERED SHOWERS
ACROSS THE AREA. AREAS BETWEEN KBIL AND KLVM WILL SEE A MIX OF
RAIN AND SNOW SHOWERS THIS EVENING...CHANGING TO SNOW OVERNIGHT
AND EARLY FRIDAY...AND BACK TO RAIN SHOWERS FRIDAY AFTERNOON.
AREAS OF SNOW MIXED WITH FREEZING RAIN CAN BE EXPECTED FROM KBIL
TO KBHK AND OVER THE REST OF THE CENTRAL AND EASTERN PORTION OF
THE AREA THIS EVENING. THESE AREAS WILL CONTINUE TO HAVE A CHANCE
FOR FREEZING RAIN MIXED WITH SNOW OVERNIGHT...BUT BY MORNING
SHOULD HAVE ONLY SNOW. VERY STRONG WINDS WILL DEVELOP ACROSS THE
AREA EARLY FRIDAY MORNING...RESULTING IN WIDESPREAD REDUCED
VISIBILITIES DUE TO BLOWING SNOW. BLIZZARD CONDITIONS CAN BE
EXPECTED OVER THE KMLS AND KBHK AREAS THROUGH EARLY FRIDAY
EVENING. EXPECT VFR CONDITIONS THIS EVENING TO DETERIORATE TO
WIDESPREAD MVFR BY EARLY FRIDAY AND TO AREAS OF IFR AND LOCALIZED
LIFR BY MIDDAY FRIDAY. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 029/046 020/043 026/049 028/042 026/043 027/042 024/038
    34/O    10/N    00/U    02/W    00/B    02/W    22/O
LVM 039/044 023/045 035/048 026/044 025/044 028/042 025/038
    34/R    30/N    00/N    03/W    01/B    12/W    22/O
HDN 022/048 022/045 014/049 026/042 021/044 022/043 020/041
    44/O    10/B    00/U    02/W    10/B    01/B    11/B
MLS 017/032 017/033 015/039 018/035 017/038 018/037 016/034
    77/S    30/B    00/U    00/B    20/B    00/B    00/B
4BQ 019/035 021/039 023/046 024/038 020/045 021/043 019/043
    56/S    20/B    00/U    00/B    20/B    00/B    00/B
BHK 021/030 014/030 013/037 015/030 015/035 016/038 013/032
    67/S    60/B    00/U    00/B    20/B    00/B    00/B
SHR 021/044 022/042 011/047 024/044 020/042 018/042 016/040
    35/O    40/B    00/U    01/B    20/B    01/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM MST FRIDAY FOR
      ZONES 28>31-34-35-38-39-41-42-56>58-63.
     BLIZZARD WARNING IN EFFECT FROM 5 AM TO 11 PM MST FRIDAY FOR
      ZONES 32-33-36-37.
     WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM MST
      FRIDAY FOR ZONES 65-66.
WY...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM MST FRIDAY FOR
      ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 15, 10:23 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1023 AM MST THU FEB 15 2007

MTZ028>042-056>058-063>066-WYZ099-161730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...LIVINGSTON...FISHTAIL...MCLEOD...SHERIDAN
1023 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT.
SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL
BE POSSIBLE ACROSS THE ENTIRE AREA...WITH STRONGER WINDS POSSIBLE
IN THE LIVINGSTON AND NYE AREAS. IN ADDITION...A STRONG STORM
SYSTEM WILL MOVE INTO SOUTHEAST MONTANA OVERNIGHT TONIGHT AND
CONTINUE THROUGH FRIDAY. PRECIPITATION WILL BEGIN AS RAIN
OVERNIGHT...WITH THE POSSIBILITY FOR AREAS OF FREEZING RAIN...AND
THEN CHANGE TO SNOW EARLY FRIDAY. STRONG NORTHWEST WINDS BEHIND
THE FRONT WILL RESULT IN AREAS OF POSSIBLE BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES AND CAUSING HAZARDOUS TRAVEL
CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL AND STRONG NORTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST
MONTANA THROUGH MUCH OF THE DAY FRIDAY. WEST TO NORTHWEST WINDS
OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE AREA. THIS WILL RESULT IN AREAS OF POSSIBLE
BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES AND CAUSING
HAZARDOUS TRAVEL CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ067-068-WYZ098-161730-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE CITIES OF...COOKE CITY...BURGESS JCT
1023 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT.
SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL
BE POSSIBLE ACROSS THE ENTIRE AREA...WITH STRONGER WINDS POSSIBLE
IN THE LIVINGSTON AND NYE AREAS. IN ADDITION...A STRONG STORM
SYSTEM WILL MOVE INTO SOUTHEAST MONTANA OVERNIGHT TONIGHT AND
CONTINUE THROUGH FRIDAY. PRECIPITATION WILL BEGIN AS RAIN
OVERNIGHT...WITH THE POSSIBILITY FOR AREAS OF FREEZING RAIN...AND
THEN CHANGE TO SNOW EARLY FRIDAY. STRONG NORTHWEST WINDS BEHIND
THE FRONT WILL RESULT IN AREAS OF POSSIBLE BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES AND CAUSING HAZARDOUS TRAVEL
CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL AND STRONG NORTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST
MONTANA THROUGH MUCH OF THE DAY FRIDAY. WEST TO NORTHWEST WINDS
OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE AREA. THIS WILL RESULT IN AREAS OF POSSIBLE
BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES AND CAUSING
HAZARDOUS TRAVEL CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:33 PM MSTBlizzard WarningBYZCarter, Custer, Fallon, Powder River23 hr
Feb 15, 3:51 PM MSTHigh Wind WarningBYZBig Horn, Carbon, Golden Valley, Musselshell, Rosebud, Stillwater and 2 more23 hr

Nearby

Wind Advisories in Montana, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.